Alert archive / Virginia / Special Weather Statements in 2023

Special Weather Statement, NWS Blacksburg, VA

July 9, 2023Tazewell County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 9, 2023, 3:08 AM EDT for Tazewell County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2023, 3:08 AM EDT (07:08 UTC)
Expired
Jul 9, 2023, 3:45 AM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Hail
0.25 in
Wind
40

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWUS81 KRNK 090708
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
308 AM EDT Sun Jul 9 2023
 
VAZ007-009-090745-
Tazewell VA-Smyth VA-
308 AM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of 
northwestern Smyth and southwestern Tazewell Counties through 345 AM
EDT...

At 307 AM EDT, Doppler radar was tracking a strong thunderstorm near
Allison Gap, or near Saltville, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Marion...
Richlands...
Saltville...
Cedar Bluff...
Amonate...
Cliffield...
and Hungry Mother State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3695 8182 3696 8178 3706 8183 3720 8166
      3688 8140 3680 8171 3693 8183
TIME...MOT...LOC 0707Z 237DEG 25KT 3689 8185 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:05 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 9, 2:05 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
205 AM EDT Sun Jul 9 2023

.SYNOPSIS...
A front crosses the area today with a better coverage of
showers and storms. The weather pattern dries out for Tuesday
and Wednesday with temperatures gradually warming through the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 AM EDT Sunday...

Rain and thunderstorms are possible today...

Fairly quiet this morning across the region with the only
activity being across portions of Wilkes and Yadkin Counties in
North Carolina. Here a cluster of thunderstorms have been slowly
drifting east the last few hours, producing heavy rainfall.

A weak disturbance and associated front over Kentucky/Tennessee
will push east later this morning. Ongoing rainfall and storms
over these areas will continue through the morning hours,
eventually pushing into our area by sunrise in the far west,
then spread east and exit the eastern portions of the area by
mid-afternoon.

Although forcing with this front looks rather weak, a very moist
airmass is in place and instability is expected to build as the
day progresses. Deep layer shear is marginal, but enough to
support a few organized storm clusters capable of producing
strong thunderstorm wind gusts and perhaps and instance of large
hail in the stronger updrafts.

Expecting areas of fog this morning through sunrise and again
tonight. Cloud cover may limit the coverage of the fog, but
should still have pockets of it in the favorable river valley
areas.

Highs today will remain a little "cooler" than the past few days
owing to more cloud cover and rain. 70s in the mountains and 80s
elsewhere.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 205 AM EDT Sunday...

A quiet period early next week.

A shortwave rotating around the upper trough may generate scattered
showers and a few thunderstorms Monday. By Monday afternoon, high
pressure over the Ohio Valley will build east in our region. High
temperatures Monday will range from the upper 60s in the mountains
to the lower 80s in the Piedmonts. High pressure will remain in
place into Tuesday night. Low temperatures Monday night will be
comfortable with readings from the mid 50s in the west to the lower
60s in the east. Under plenty of sunshine Tuesday, High temperatures
will moderate to the upper 70s in the mountains to around 90 degrees
in the Piedmont.

High confidence in the Short Term Forecast.

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 205 AM EDT Sunday...

Drier To Start, Then Unsettled Second Half Of Week.

Surface high pressure and mid-level zonal flow persist Wednesday
into Wednesday night. The drier quieter weather continue Wednesday
with seasonable temperatures. The base of the upper trough rotates
eastward Thursday into Saturday. Ensemble solutions move a cold
front across our region Friday into Sunday. Shower and thunderstorm
chances increase into the weekend.

Temperatures will be around normal for the middle of July.

Moderate confidence in the Long Term Forecast.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 145 AM EDT Sunday...

Terminals are VFR early this morning, but expecting this to
change in the next few hours as fog potentially develops across
the area. This will reduce vsby and cigs at most TAF sites. Some
LIFR is possible by sunrise. Fog should lift, but increasing
rain/thunderstorm chances after sunrise will keep the chance for
sub-VFR conditions.

Rain/storms will develop in the far western areas from BLF to
LWB around 09z (5AM) and shift east with time, arriving in
BCB/ROA around 14z (10AM) and possibly DAN/LYH by 18z (2PM).
Heavy downpours will reduce vsby, along with lowered cigs.

Rain should end by this evening, but fog development could occur
again tonight, creating another round of sub-VFR conditions.

EXTENDED AVIATION OUTLOOK...

Aside from lingering clouds/ showers Monday, expect a drying trend
for the middle of next week with Tuesday into Wednesday anticipated
to be dry and VFR as high pressure passes across the Mid Atlantic.
The chance of showers and thunderstorms, along with associated MVFR
conditions returns on Thursday.

Early morning sub-VFR fog/low clouds, especially in the river
valleys, is expected through the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...KK
LONG TERM...KK
AVIATION...BMG
Hazardous weather outlook, Jul 8, 3:12 PM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
312 PM EDT Sat Jul 8 2023

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-091915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
312 PM EDT Sat Jul 8 2023

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong cold front will cross the forecast area on Sunday. A few of
these storms could be strong to severe with damaging winds, large
hail, and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-091915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
312 PM EDT Sat Jul 8 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Strong showers and thunderstorms could cause localized flooding due
to high rain rates in urban areas, low lying streams, or low water
crossings.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong cold front will cross the forecast area on Sunday. Some of
these storms will be severe with damaging winds, large hail, and
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 8, 9:51 PM EDT, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
951 PM EDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     Tstm Wnd Dmg     3 SSE Windy Gap         36.08N 80.95W
07/08/2023                   Wilkes             NC   911 Call Center

            A few trees snapped in half in the area of
            McCarter Rd/Hunting Creek Rd.

&&

WHP
Local storm report, Jul 8, 9:56 PM EDT, 5 hours 12 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
956 PM EDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Tstm Wnd Dmg     3 SSE Wilkes County Air 36.18N 81.07W
07/08/2023                   Wilkes             NC   911 Call Center

            Tree down along Old 60 Hwy.

0759 PM     Tstm Wnd Dmg     3 SSE Wilkes County Air 36.18N 81.07W
07/08/2023                   Wilkes             NC   911 Call Center

            Tree down along Old 60 Hwy.

0819 PM     Tstm Wnd Dmg     3 SW Clingman           36.16N 80.97W
07/08/2023                   Wilkes             NC   911 Call Center

            Tree down at 2500 block of Wilkes Yadkin
            Road.

0826 PM     Tstm Wnd Dmg     3 S Clingman            36.14N 80.93W
07/08/2023                   Wilkes             NC   911 Call Center

            Tree and power lines down along Somers Road.

0834 PM     Tstm Wnd Dmg     3 SSE Windy Gap         36.08N 80.95W
07/08/2023                   Wilkes             NC   911 Call Center

            A few trees snapped in half in the area of
            McCarter Rd/Hunting Creek Rd.

0835 PM     Tstm Wnd Dmg     3 SSE Windy Gap         36.07N 80.95W
07/08/2023                   Wilkes             NC   911 Call Center

            Multiple trees down area of Hunting Creek
            Rd.

&&

RAB
Special weather statement, Jul 9, 1:34 AM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 AM EDT Sun Jul 9 2023

NCZ019-020-090600-
Yadkin NC-Wilkes NC-
134 AM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of
southeastern Wilkes and Yadkin Counties through 200 AM EDT...

At 133 AM EDT, Doppler radar was tracking a strong thunderstorm over
Buck Shoals, or 10 miles west of Yadkinville, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yadkinville...
Boonville...
East Bend...
Windy Gap...
Nebo...
Buck Shoals...
and Huntsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3606 8098 3614 8106 3627 8071 3627 8068
      3625 8067 3625 8065 3629 8062 3627 8060
      3628 8057 3613 8044 3612 8046 3612 8049
      3611 8051 3608 8051 3605 8050 3605 8053
TIME...MOT...LOC 0533Z 237DEG 25KT 3607 8084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Jul 9, 3:08 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 AM EDT Sun Jul 9 2023

VAZ007-009-090745-
Tazewell VA-Smyth VA-
308 AM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of
northwestern Smyth and southwestern Tazewell Counties through 345 AM
EDT...

At 307 AM EDT, Doppler radar was tracking a strong thunderstorm near
Allison Gap, or near Saltville, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion...
Richlands...
Saltville...
Cedar Bluff...
Amonate...
Cliffield...
and Hungry Mother State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3695 8182 3696 8178 3706 8183 3720 8166
      3688 8140 3680 8171 3693 8183
TIME...MOT...LOC 0707Z 237DEG 25KT 3689 8185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:50 AM EDTSpecial Weather StatementRNKTazewell40 min
Jul 9, 11:05 AM EDTSpecial Weather StatementRNKHalifax55 min
Jul 9, 11:41 AM EDTSpecial Weather StatementRNKCity of Danville34 min
Jul 9, 11:54 AM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville66 min
Jul 9, 12:31 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax59 min
Jul 9, 12:45 PM EDTSpecial Weather StatementRNKBuckingham30 min
Jul 9, 1:20 PM EDTAreal Flood AdvisoryRNKCharlotte, Halifax6 hr
Jul 8, 8:04 PM EDTAreal Flood AdvisoryRNKWilkes86 min
Jul 8, 8:13 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin47 min
Jul 9, 1:34 AM EDTSpecial Weather StatementRNKYadkin26 min
Jul 9, 8:48 AM EDTSpecial Weather StatementRNKWilkes27 min
Jul 9, 9:42 AM EDTSpecial Weather StatementRNKStokes, Surry, Yadkin48 min
Jul 9, 9:57 AM EDTSevere Thunderstorm WarningRNKSurry, Yadkin33 min
Jul 9, 10:32 AM EDTSpecial Weather StatementRNKStokes58 min
Jul 9, 11:11 AM EDTSevere Thunderstorm WarningRNKRockingham, Stokes64 min
Jul 9, 3:15 PM EDTSpecial Weather StatementRNKGreenbrier45 min

Nearby

Special Weather Statements in Virginia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.